Existence of quasilinear relaxation shock profiles in systems with characteristic velocities
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 21 (2012) no. 1, pp. 1-23.

We revisit the existence problem for shock profiles in quasilinear relaxation systems in the case that the velocity is a characteristic mode, implying that the profile ODE is degenerate. Our result states existence, with sharp rates of decay and distance from the Chapman–Enskog approximation, of small-amplitude quasilinear relaxation shocks. Our method of analysis follows the general approach used by Métivier and Zumbrun in the semilinear case, based on Chapman–Enskog expansion and the macro–micro decomposition of Liu and Yu. In the quasilinear case, however, in order to close the analysis, we find it necessary to apply a parameter-dependent Nash-Moser iteration due to Texier and Zumbrun, whereas, in the semilinear case, a simple contraction-mapping argument sufficed.

Pour des systèmes de relaxation quasi-linéaires, dans le cas dégénéré où la vitesse est un mode caractéristique, nous donnons un résultat d’existence de profils de relaxation de petite amplitude, avec des taux de décroissance. Comme dans le cas semi-linéaire traité dans un travail antérieur de Métivier et Zumbrun, nous construisons un profil approché par un développement de Chapman-Enskog et nous utilisons la décomposition “micro-macro" de Liu et Yu. L’ingrédient nouveau dans le cas quasi-linéaire est le recours à un théorème de Nash-Moser à paramètre, du à Texier et Zumbrun, par opposition au cas semi-linéaire dans lequel un simple argument de point fixe permet de conclure la preuve.

DOI: 10.5802/afst.1327
Métivier, Guy 1; Texier, Benjamin 2; Zumbrun, Kevin 3

1 IMB, Université de Bordeaux, CNRS, IMB, 33405 Talence Cedex, France
2 Université Paris Diderot (Paris 7), Institut de Mathématiques de Jussieu, UMR CNRS 7586
3 Indiana University, Bloomington, IN 47405
@article{AFST_2012_6_21_1_1_0,
     author = {M\'etivier, Guy and Texier, Benjamin and Zumbrun, Kevin},
     title = {Existence of quasilinear relaxation shock profiles in systems with characteristic velocities},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1--23},
     publisher = {Universit\'e Paul Sabatier, Institut de math\'ematiques},
     address = {Toulouse},
     volume = {Ser. 6, 21},
     number = {1},
     year = {2012},
     doi = {10.5802/afst.1327},
     mrnumber = {2954103},
     zbl = {1278.34027},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/afst.1327/}
}
TY  - JOUR
AU  - Métivier, Guy
AU  - Texier, Benjamin
AU  - Zumbrun, Kevin
TI  - Existence of quasilinear relaxation shock profiles in systems with characteristic velocities
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2012
DA  - 2012///
SP  - 1
EP  - 23
VL  - Ser. 6, 21
IS  - 1
PB  - Université Paul Sabatier, Institut de mathématiques
PP  - Toulouse
UR  - http://archive.numdam.org/articles/10.5802/afst.1327/
UR  - https://www.ams.org/mathscinet-getitem?mr=2954103
UR  - https://zbmath.org/?q=an%3A1278.34027
UR  - https://doi.org/10.5802/afst.1327
DO  - 10.5802/afst.1327
LA  - en
ID  - AFST_2012_6_21_1_1_0
ER  - 
%0 Journal Article
%A Métivier, Guy
%A Texier, Benjamin
%A Zumbrun, Kevin
%T Existence of quasilinear relaxation shock profiles in systems with characteristic velocities
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2012
%P 1-23
%V Ser. 6, 21
%N 1
%I Université Paul Sabatier, Institut de mathématiques
%C Toulouse
%U https://doi.org/10.5802/afst.1327
%R 10.5802/afst.1327
%G en
%F AFST_2012_6_21_1_1_0
Métivier, Guy; Texier, Benjamin; Zumbrun, Kevin. Existence of quasilinear relaxation shock profiles in systems with characteristic velocities. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 21 (2012) no. 1, pp. 1-23. doi : 10.5802/afst.1327. http://archive.numdam.org/articles/10.5802/afst.1327/

[1] Alinhac (S.) and Gérard (P.).— Pseudo-differential operators and the Nash-Moser theorem. Graduate Studies in Mathematics, 82. American Mathematical Society, Providence, RI. viii+168 pp (2007). | MR | Zbl

[2] Caflisch (R.) and Nicolaenko (B.).— Shock profile solutions of the Boltzmann equation, Comm. Math. Phys. 86, no. 2, p. 161-194 (1982). | MR | Zbl

[3] Degond (P.), Lemou (M.).— On the viscosity and thermal conduction of fluids with multivalued internal energy. Eur. J. Mech. B Fluids 20, no. 2, p. 303-327 (2001). | MR | Zbl

[4] Dressel (A.) and Yong (W.-A.).— Existence of traveling-wave solutions for hyperbolic systems of balance laws, Arch. Ration. Mech. Anal. 182, no. 1, p. 49-75 (2006). | MR | Zbl

[5] Guès (O.), Métivier (G.), Williams (M.) and Zumbrun (K.).— Navier-Stokes regularization of multidimensional Euler shocks, Ann. Sci. École Norm. Sup. (4) 39, no. 1, p. 75-175 (2006). | MR | Zbl

[6] Hamilton (R. S.).— The inverse function theorem of Nash and Moser. Bull. Amer. Math. Soc. (N.S.) 7, no. 1, p. 65-222 (1982). | MR | Zbl

[7] Jin (S.) and Xin (Z.).— The relaxation schemes for systems of conservation laws in arbitrary space dimensions, Comm. Pure Appl. Math. 48, no. 3, p. 235-276 (1995). | MR | Zbl

[8] Kawashima (S.).— Systems of a hyperbolic-parabolic composite type, with applications to the equations of magnetohydrodynamics, thesis, Kyoto University (1983).

[9] Liu (T.-P.) and Yu (S.-H.).— Boltzmann equation: micro-macro decompositions and positivity of shock profiles, Comm. Math. Phys. 246, no. 1, p. 133-179 (2004). | MR | Zbl

[10] Majda (A.) and Pego (R.).— Stable viscosity matrices for systems of conservation laws, J. Diff. Eqs. 56 229-262, (1985). | MR | Zbl

[11] Mascia (C.) and Zumbrun (K.).— Pointwise Green’s function bounds and stability of relaxation shocks. Indiana Univ. Math. J. 51, no. 4, p. 773-904 (2002). | MR | Zbl

[12] Mascia (C.) and Zumbrun (K.).— Stability of large-amplitude shock profiles of general relaxation systems, SIAM J. Math. Anal. 37, no. 3, p. 889-913 (2005). | MR | Zbl

[13] Mascia (C.) and Zumbrun (K.).— Spectral stability of weak relaxation shock profiles, Comm. Partial Differential Equations 34, no. 1-3, p. 119-136 (2009). | MR | Zbl

[14] Mascia (C.) and Zumbrun (K.).— Stability of small-amplitude shock profiles of symmetric hyperbolic-parabolic systems, Comm. Pure Appl. Math. 57, no.7, p. 841-876 (2004). | MR | Zbl

[15] Mascia (C.) and Zumbrun (K.).— Pointwise Green function bounds for shock profiles of systems with real viscosity, Arch. Rational Mech. Anal. 169, no.3, p. 177-263 (2003). | MR | Zbl

[16] Métivier (G.) and Zumbrun (K.).— Viscous Boundary Layers for Noncharacteristic Nonlinear Hyperbolic Problems, Memoir of the American Mathematical Society, p. 826 (2005). | MR | Zbl

[17] Métivier (G.) and Zumbrun (K.).— Existence of semilinear relaxation shocks, Journal de Mathématiques Pures et Appliquées, Volume 92, Issue 3, September, p. 209-231, (2009). | MR | Zbl

[18] Métivier (G.) and Zumbrun (K.).— Existence and sharp localization in velocity of small-amplitude Boltzmann shocks, Kinetic and Related Models, volume 2, number 4, December, p. 667-705 (2009). | MR | Zbl

[19] Natalini (R.).— Recent mathematical results on hyperbolic relaxation problems, TMR Lecture Notes (1998). Analysis of systems of conservation laws (Aachen, 1997), p. 128-198, Chapman & Hall/CRC Monogr. Surv. Pure Appl. Math., 99, Chapman & Hall/CRC, Boca Raton, FL (1999). | MR | Zbl

[20] Pego (R.L.).— Stable viscosities and shock profiles for systems of conservation laws, Trans. Amer. Math. Soc. 282, p. 749-763 (1984). | MR | Zbl

[21] Platkowski (T.) and Illner (R.).— Discrete velocity models of the Boltzmann equation: a survey on the mathematical aspects of the theory, SIAM Rev. 30, no. 2, p. 213-255 (1988). | MR | Zbl

[22] Plaza (R.) and Zumbrun (K.).— An Evans function approach to spectral stability of small-amplitude shock profiles, Discrete Contin. Dyn. Syst. 10, p. 885-924 (2004). | MR | Zbl

[23] Texier (B.) and Zumbrun (K.).— Nash-Moser iteration and singular perturbations, Ann. Inst. H. Poincaré Anal. Non Linéaire 28, no. 4, p. 499-527 (2011). | Numdam | MR

[24] Saint-Raymond (X.).— A simple Nash-Moser implicit function theorem. Enseign. Math. (2) 35, no. 3-4, p. 217-226 (1989). | MR | Zbl

[25] Yong (W.-A.).— Basic structures of hyperbolic relaxation systems, Proc. Roy. Soc. Edinburgh Sect. A 132, no. 5, p. 1259-1274 (2002). | MR | Zbl

[26] Yong (W.-A.) and Zumbrun (K.).— Existence of relaxation shock profiles for hyperbolic conservation laws, SIAM J. Appl. Math. 60, no.5, p. 1565-1575 (2000). | MR | Zbl

[27] Zumbrun (K.).— Multidimensional stability of planar viscous shock waves, “Advances in the theory of shock waves”, p. 307-516, Progr. Nonlinear Differential Equations Appl., 47, Birkhäuser Boston, Boston, MA (2001). | MR | Zbl

Cited by Sources: